Lightning, Rock
- When
- August 4, 4:00 AM CST
- Where
- Rock County, Bassett
- Property damage
- $46,000
- Reported by
- Newspaper
- Coordinates
- 42.580, -99.520
Lightning struck and burned 48 large round hay bales.
In the early hours on the morning, a lightning strike ignited a fire to hay bales. Forty-eight large round hay bales were totally lost.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
In the early hours on the morning, a lightning strike ignited a fire to hay bales. Forty-eight large round hay bales were totally lost.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 4, 2:44 AM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 344 AM CDT TUE AUG 4 2009 .DISCUSSION... NW FLOW STILL IN PLACE IN MID LEVELS FOR AT LEAST ANOTHER DAY BEFORE WESTERN RIDGE BULGES ACROSS ROCKIES/HIGH PLAINS BY TOMORROW NIGHT. THIS LOOKS TO SPARK ANOTHER ROUND OF SEVERE WEATHER LATE THIS AFTERNOON IN TO THE EARLY MORNING HOURS ON WED. MAJORITY OF MODEL GUIDANCE UNDERESTIMATED LARGE MCS THIS EVENING BUT EMC WRF KF SEEM TO CATCH ON THE BEST 24 HOURS AGO. THEREFORE WILL LEAN THAT WAY AGAIN TODAY WITH INCREASE TO CHANCE POPS THIS EVENING IN THE NORTHWEST CWA SPREADING SOUTHEAST THROUGH THE OVERNIGHT HOURS. WATER VAPOR IMAGERY ATTM SHOWS WAVE MOVING OVER IDAHO ROCKIES WHICH SHOULD DROP DOWN BACK OF RIDGE IN THE NW FLOW AND INTERACT WITH LLVL THETA-E RIDGE PUSHED UP TO HIGH PLAINS. SFC ANALYSIS AT 08Z SHOWS FRONT JUST ENTERING NW NEB BACK INTO EC SDAKT. MCS MAY BE HOLDING UP PROGRESS BUT SHOULD SAG INTO SOUTHERN NEBRASKA THROUGH THE MORNING HOURS WITH EASTERLY FLOW SETTING UP THE DECENT INSTABILITY IN THE WEST. BUFKIT/CONRAD SHOWS EXTREMELY FAVORABLE CONDITIONS FOR SUPERCELL DEVELOPMENT. LARGE SCALE ASCENT FROM APPROACHING WAVE INTERACTING WITH CONVERGENT LIFT FROM SFC BOUNDARY IN E.WYOMING SHOULD BE ENOUGH TO SPARK THE NEXT EPISODE. LARGE HAIL SEEMS TO BE MAIN THREAT THROUGH NIGHT...WIND POSSIBLE EARLY IN THE WEST...BUT INVERTED V PROFILE NOT AS DISTINCT AS EARLIER THIS EVENING. HIGHS TODAY SHOULD BE SLIGHTLY COOLER WITH E/SE FLOW IN PLACE BEHIND FRONT AND INCREASE IN LLVL MOISTURE...LOWER 90S LIMITED TO FAR SOUTHWEST...MID TO UPPER 80S ELSEWHERE WHICH WAS A BLEND OF NAM 2M AND MOS GUIDANCE. EASTERLY FLOW...INSTABILITY RIDGE IN THE WEST AND DECENT MID LEVEL FLOW OVER RIDGE SHOULD KEEP TSRA IN FCST THROUGH MUCH OF LATE WEEK. CONFIDENCE NOT HIGH ENOUGH TO STRAY FROM ONGOING FORECAST SO ONLY MINOR TWEAKS NEEDED. STRONG EML MOVES OVHD FOR WEEKEND WITH SUBSIDENCE LID IN PLACE SUPPOSEDLY LIMITING TSRA CHANCES TO ISOLATED AT BEST...WITH STRONG WARMUP WELL INTO THE 90S LOOKING GOOD. && .AVIATION... SOME MARGINAL MVFR CONDITIONS ON BACKSIDE OF MCS EARLY THIS MORNING. THESE SHOULD IMPROVE TO VFR BY MID MORNING. SCT050 DEVELOPING LATER THIS AFTERNOON WITH CONVECTIVE TEMPERATURES BEING REACHED. LATE NIGHT THUNDERSTORMS AS WAVE MOVES THROUGH NORTHWEST FLOW INTERACTING WITH STATIONARY BOUNDARY OVER WESTERN NEBRASKA. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && 13/POWER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 824 PM CDT MON AUG 3 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-050130- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 824 PM CDT MON AUG 3 2009 /724 PM MDT MON AUG 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. WITH MODERATE INSTABILITY AND FAVORABLE WIND PROFILES IN PLACE ACROSS THE SANDHILLS AND NORTH CENTRAL NEBRASKA...SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH THE EVENING HOURS WEST OF HIGHWAY 183...NORTH OF INTERSTATE 80. THIS THREAT WILL SHIFT TO AREAS MAINLY EAST OF HIGHWAY 183 AFTER MIDNIGHT. LARGE HAIL...POSSIBLY AROUND GOLF BALL SIZE IN THE STRONGEST STORMS...AND DAMAGING WIND GUSTS OVER 60 MPH WILL BE POSSIBLE WITH THESE STORMS. AREAS ACROSS THE SOUTHERN PANHANDLE INTO SOUTHWEST NEBRASKA SOUTH OF INTERSTATE 80 SHOULD MAINLY SEE ISOLATED THUNDERSTORM DEVELOPMENT...WITH A LIMITED THREAT OF SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT AGAIN OVER WESTERN AND NORTH CENTRAL NEBRASKA ON TUESDAY AND WEDNESDAY AFTERNOON AND EVENING ALONG A STATIONARY BOUNDARY AS WEAK WAVES MOVE THROUGH NORTHWEST FLOW. THE MAIN THREAT AREA IS ALONG AND NORTH OF INTERSTATE 80 NORTH TO THE SOUTH DAKOTA BORDER. THE MAIN THREAT WITH THUNDERSTORMS THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. NORTHWEST FLOW ALOFT WILL KEEP WEAK WAVES MOVING ACROSS WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE WEEK. ISOLATED TO SCATTERED THUNDERSTORMS WILL AFFECT MAINLY NORTHERN NEBRASKA. NO WIDESPREAD SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1239 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HAIL NORTH PLATTE 41.13N 100.77W
08/04/2009 E1.00 INCH LINCOLN NE NWS EMPLOYEE
&&
CDCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1249 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM HAIL 3 N WELLFLEET 40.80N 100.73W
08/04/2009 E2.50 INCH LINCOLN NE TRAINED SPOTTER
&&
CDCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
107 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM HAIL 2 NNW WELLFLEET 40.78N 100.74W
08/04/2009 M2.75 INCH LINCOLN NE TRAINED SPOTTER
NO INJURIES REPORTED NO DAMAGE REPORTED
&&
CDCPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 AM CDT TUE AUG 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 28 S MERRIMAN 42.52N 101.70W
08/03/2009 E1.00 INCH CHERRY NE PUBLIC
0750 PM HAIL 32 S MERRIMAN 42.46N 101.70W
08/03/2009 M2.75 INCH CHERRY NE PUBLIC
0830 PM TSTM WND GST 40 SSE MERRIMAN 42.39N 101.40W
08/03/2009 E70.00 MPH CHERRY NE PUBLIC
THUNDERSTORM WIND GUSTS WERE BRIEFLY ESTIMATED TO BE
BETWEEN 60 AND 70 MPH. ACCOMPANIED BY NICKEL SIZE
HAIL...AS WELL AS HEAVY RAINFALL OF 1.10 INCHES.
0850 PM HAIL 12 N GORDON 42.98N 102.20W
08/03/2009 E1.00 INCH SHERIDAN NE PUBLIC
0850 PM HAIL 40 SW MERRITT RESERVOIR 42.24N 101.42W
08/03/2009 E0.75 INCH CHERRY NE PUBLIC
THE LARGEST HAIL WAS ESTIMATED TO BE NEAR PENNY SIZE.
0855 PM HAIL 8 NE GORDON 42.89N 102.09W
08/03/2009 E1.75 INCH SHERIDAN NE PUBLIC
GOLF BALL SIZE HAIL BROKE OUT ALL OF THE WINDOWS ON THE
NORTH SIDE OF A HOME...AND ALSO CAUSED ROOF DAMAGE.
0855 PM HAIL 9 NE GORDON 42.90N 102.08W
08/03/2009 E2.50 INCH CHERRY NE TRAINED SPOTTER
TENNIS BALL SIZE HAIL.
0903 PM TSTM WND GST 21 SW MERRIMAN 42.71N 101.99W
08/03/2009 M62.00 MPH CHERRY NE MESONET
WINDS IN EXCESS OF 60 MPH LASTED AT LEAST FROM 903 PM
UNTIL 924 PM CDT.
0905 PM HAIL 6 ENE GORDON 42.84N 102.09W
08/03/2009 E1.00 INCH SHERIDAN NE TRAINED SPOTTER
THE LARGEST HAIL STONES WERE QUARTER SIZE AS OF 905 PM
CDT.
0907 PM HAIL NE GORDON 42.81N 102.20W
08/03/2009 E2.50 INCH SHERIDAN NE PUBLIC
0915 PM HAIL 5 ENE WHITMAN 42.07N 101.45W
08/03/2009 E1.00 INCH GRANT NE PUBLIC
HAIL UP TO THE SIZE OF QUARTERS LASTED BETWEEEN 5 AND 10
MINUTES.
0924 PM TSTM WND GST 21 SW MERRIMAN 42.71N 101.99W
08/03/2009 M67.00 MPH CHERRY NE MESONET
0924 PM HAIL 17 SW MERRIMAN 42.75N 101.94W
08/03/2009 E1.00 INCH CHERRY NE PUBLIC
0950 PM HAIL 17 WSW MULLEN 41.95N 101.35W
08/03/2009 E1.25 INCH HOOKER NE TRAINED SPOTTER
HALF DOLLAR SIZE HAIL AT THE DISMAL RIVER GOLF COURSE.
THE HAIL LASTED APPROXIMATELY 10 MINUTES.
1225 AM HAIL NORTH PLATTE 41.13N 100.77W
08/04/2009 E1.00 INCH LINCOLN NE NWS EMPLOYEE
1245 AM HAIL 2 NNW WELLFLEET 40.78N 100.74W
08/04/2009 M2.75 INCH LINCOLN NE TRAINED SPOTTER
NO INJURIES REPORTED NO DAMAGE REPORTED
1248 AM HAIL 3 N WELLFLEET 40.80N 100.73W
08/04/2009 E2.50 INCH LINCOLN NE TRAINED SPOTTER
&&
MPOWERThe North Platte radar (KLNX), 111 km away, was scanning. The volume nearest the first event began at 09:57 UTC.
1 lightning. Local standard time, as filed.
Lightning struck and burned 48 large round hay bales.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188049.